Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Quad Cities, IA

August 27, 2024Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Aug 27, 2024, 6:45 PM CDT for Scotland County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2024, 6:45 PM CDT (23:45 UTC)
Expired
Aug 27, 2024, 9:33 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 184 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3530 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:24 PM CDT, 21 minutes earlier. Its key messages:

  • The oppressive heat and humidity will continue into this evening. There are no changes planned to the headlines for this issuance.
  • Chances for thunderstorms will increase into this evening, with a few strong to severe storms possible. There is a slight or level 2 out of 5 risk for severe storms across the entire area. The main threat is damaging winds.
  • A cold front may bring more widespread showers and storms to the area later Thursday into Thursday night.
  • Cooler temperatures are forecast by late in the week with highs in the upper 70s to low 80s.
Area forecast discussion, Aug 27, 6:24 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
624 PM CDT Tue Aug 27 2024

.KEY MESSAGES...

- The oppressive heat and humidity will continue into this
  evening. There are no changes planned to the headlines for
  this issuance.

- Chances for thunderstorms will increase into this evening,
  with a few strong to severe storms possible. There is a slight
  or level 2 out of 5 risk for severe storms across the entire
  area. The main threat is damaging winds.

- A cold front may bring more widespread showers and storms to
  the area later Thursday into Thursday night.

- Cooler temperatures are forecast by late in the week with
  highs in the upper 70s to low 80s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 120 PM CDT Tue Aug 27 2024

A cold front stretched from near KMSP southwestward into north
central Iowa and into south central Nebraska. An outflow
boundary has moved into Illinois. Winds are variable in both
speed and direction across the area. Temperatures at 1 PM
ranged form 85 degrees at Vinton to 95 degree at Muscatine and
Sterling Rock Falls. Dewpoints are in the lower to mid 70s
across the area. This is producing heat indices of 94 at Vinton
and Independence to 117 at Sterling Rock Falls. A line of
scattered showers and storms has developed in the vicinity of
the front. A heat advisory remains in effect for Benton, Iowa,
and Buchanan Counties until 7 PM with an Excessive Heating
Warning in effect until 8 PM. No changes are planned to the
headlines for this forecast issuance.

The front is forecast to slowly sag southward into northern
Missouri over the next 24 hours. Forcing associated with the
front and shortwave are weak with instability another forcing.
There is a slight or level 2 out of 5 risk of severe storms
across the entire area into this evening. In models, CAPE ranges
from 2000 to 4000 J/KG with 0 to 6 KM shear around 30 knots
which is marginal for severe storms. Expecting isolated
scattered showers and storms this evening in our northwest and
sinking southeastward across the area. Probabilities are low at
35 to 45 percent but confidence is low in the coverage and
intensity. There will be a risk of showers and storms in the
vicinity of the front through the remainder of the period.
Tonight will be warm and muggy with lows ranging from the upper
60s northwest of Cedar Rapids to the lower 70s at other
locations. High temperatures on Wednesday will be in the 80s
with heat indices in the 90s.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 120 PM CDT Tue Aug 27 2024

Wednesday night, some lingering showers and storm chances
(20-30%) are seen as the frontal boundary sags just to the
south. The better chances for rain are south of I-80. High
temperatures on Thursday will be in the mid 80s to around 90,
with heat indices mainly in the 90s. Some parts of the southern
CWA may see readings around 100, but after the past few days,
while pretty warm, it will not feel nearly quite as oppressive.
A stronger cold front will move through the area Thursday night
bringing showers and storms to much of the area. Categorical
POPs are seen across the NW half of the CWA Thursday evening
into early Friday. SPC has a Marginal Risk (level 1 of 5) for
strong to severe storms in western and northwestern parts of our
CWA with more of a focus to our west and northwest.

High pressure will build in behind this front with a much cooler and
less humid air mass building into the region. It will also be dry
Friday night into the middle of next week. Highs Friday and Saturday
will be in the upper 70s to mid 80s.  For Labor Day, highs are
forecast to be in the lower and middle 70s. Overnight lows will be
in the mid 50s to near 60 through Sunday morning, with upper 40s to
mid 50s into early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 620 PM CDT Tue Aug 27 2024

Strong thunderstorms with heavy rain and gusty winds are slowly
moving over northeast MO and southeast Iowa early this evening,
these could approach BRL through 01Z, before dropping southeast.
Otherwise, a few high based showers will move through eastern
Iowa and Illinois this evening, followed by an isolated storm
chance into the night. Northwest winds will be light over the
area tonight, and some MVFR may yet be possible late tonight.
Otherwise, another hot humid day, but not as hot, is expected
Thursday.

&&

.CLIMATE...
Issued at 300 AM CDT Tue Aug 27 2024

Record High Temperatures (F):

August 27:
KBRL: 97/1955
KCID: 97/1995
KDBQ: 94/1895
KMLI: 97/1976

Record Warm Low Temperatures (F):

August 27:
KDBQ: 74/1990
KMLI: 76/2018

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for IAZ040-051-063.
     Excessive Heat Warning until 8 PM CDT this evening for IAZ041-
     042-052>054-064>068-076>078-087>089-098-099.
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ001-
     002-007-009-015>018-024>026-034-035.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ009-
     010.

&&

SHORT TERM...Cousins
LONG TERM...14
AVIATION...Ervin
CLIMATE...Uttech
Hazardous weather outlook, Aug 27, 2:17 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
217 PM CDT Tue Aug 27 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
217 PM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Oppressive heat and humidity will continue today with peak heat
indices between 100 to 115 degrees. An Excessive Heat Warning is
in effect for most of the outlook area, with the exception of
Buchanan, Benton, and Iowa counties where a Heat Advisory is in
effect.

Scattered thunderstorms are possible this afternoon into tonight
night. There is a Slight Risk (level 2 of 5) for severe storms
in nearly all of the outlook area. The primary threats are
damaging winds, hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There are occasional chances for thunderstorms from Wednesday
through Friday morning, with the highest chances Thursday evening
and Thursday night. The Storm Prediction Center has a Marginal
Risk (level 1 of 5) for severe weather across the western outlook
area on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Toward the east-northeast around 30 MPH.

ERVIN/Uttech

In the hours before

Local storm report, Aug 27, 5:43 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
543 PM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             1 SE Sand Hill          40.30N 92.11W
08/27/2024  E1.75 Inch       Scotland           MO   Trained Spotter

            Hail up to golf ball size estimated.

&&

12
Local storm report, Aug 27, 6:16 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
616 PM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             Rutledge                40.30N 92.11W
08/27/2024  M1.75 Inch       Scotland           MO   Trained Spotter

            Updated to reflect hail of up to golf ball
            size persisted for at least eight straight
            minutes through 5:45 P.M. This occurred
            near/in town of Rutledge, just southeast of
            the town of Sand Hill.

&&

MTF
Local storm report, Aug 27, 6:18 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             Rutledge                40.31N 92.09W
08/27/2024  E1.50 Inch       Scotland           MO   Trained Spotter

            From the same storm that produced golf ball
            size hail earlier beginning at 5:37 PM. May
            have produced severe to near-severe size
            hail for a half hour straight.

&&

MTF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:54 PM CDTSpecial Weather StatementDVNLee51 min
Aug 27, 5:36 PM CDTSevere Thunderstorm WarningDVNClark, Scotland39 min
Aug 27, 6:11 PM CDTSevere Thunderstorm WarningDVNClark, Scotland49 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.